Nevada, 2012

High Wind and Winter Weather in Nevada, November 29 to 30, 2012

November 29 to 30, 2012 · NWS REV · 3 events in 3 counties and zones

Low pressure remained over the northeast Pacific from November 29th through December 2nd, bringing high elevation snowfall, heavy lower elevation rainfall, and strong winds to western Nevada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure remained over the northeast Pacific from November 29th through December 2nd, bringing high elevation snowfall, heavy lower elevation rainfall, and strong winds to western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Nov 29, 8:32 AM PST, 5 hours 28 minutes earlier.

Area forecast discussion, Nov 29, 8:32 AM PST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
832 AM PST THU NOV 29 2012

.UPDATE...
BUMPED UP THE START TIME OF THE WIND ADVISORIES AND HIGH WIND
WARNINGS SO THAT THEY ARE IN EFFECT STARTING THIS MORNING. WINDS
HAVE PICKED UP ALONG THE RIDGES AND IN SOME FOOTHILL LOCATIONS
WITH GUSTS UP TO 50 MPH THIS MORNING. WINDS ALONG THE HIGHWAY 295
CORRIDOR WILL BE VERY STRONG WITH GUSTS UP TO 70 MPH. GUSTS ARE
ARE EXPECTED TO EXCEED 80 MPH IN WIND PRONE LOCATIONS, WITH
CLOSURES LIKELY ALONG THE HIGHWAY 395/580 CORRIDOR. EKL

&&

.PREVIOUS DISCUSSION... /ISSUED 330 AM PST THU NOV 29 2012/

SHORT TERM...

..MAJOR STORMS TO AFFECT THE REGION THROUGH THE WEEKEND...

A SERIES OF POWERFUL, WET STORM SYSTEMS ARE SET TO SLAM INTO
NORTHERN CA/NV OVER THE NEXT SEVERAL DAYS, ASSOCIATED WITH A PLUME
OF DEEP SUBTROPICAL MOISTURE IN THE PACIFIC. THIS "ATMOSPHERIC
RIVER" WILL ACT MUCH LIKE A FIRE HOSE POINTED AT THE WEST COAST,
SPREADING HEAVY PRECIPITATION UP AND DOWN THE SIERRA AND WESTERN
NEVADA. THIS WILL BRING RISES IN OUR AREA RIVERS AND STREAMS, ALONG
WITH POTENTIAL FLOODING BY THE WEEKEND. IN ADDITION TO THE HEAVY
PRECIPITATION, PERIODS OF HIGH WINDS AND HIGH ELEVATION SNOW WILL
ALSO OCCUR. FORECASTER CONFIDENCE REMAINS HIGH WITH RESPECT TO THIS
MAJOR STORM.

THE NEXT STORM IN THE SERIES WILL MOVE INTO THE REGION THIS
AFTERNOON AND TONIGHT, INCREASING WINDS ALOFT AND SPREADING
PRECIPITATION INTO THE SIERRA. VALLEY WINDS INCREASE TONIGHT AND
INTO FRIDAY MORNING AS 700MB FLOW REACHES 60-70KT. THE STRONGEST
WINDS WILL AFFECT THE HIGHWAY 395 CORRIDOR FROM RENO TO MAMMOTH
LAKES, ESPECIALLY FRIDAY MORNING AS DOWNSLOPE WIND GUSTS REACH UP TO
70 MPH AT TIMES. WIND PRONE AREAS COULD REACH UP TO 80 MPH.

THESE WINDS MAY BE DAMAGING AT THESE SPEEDS, WITH EXTREME CROSSWINDS
ACROSS NORTH-SOUTH HIGHWAYS SUCH AS HWY 395/I-580. PEAK WIND GUSTS
WILL BE FRIDAY MORNING, AHEAD OF THE MAIN PRECIPITATION. AS THE
PRECIP BEGINS TO MOVE INTO THE SIERRA AND WESTERN NEVADA, THIS WILL
HELP DAMPEN THE WINDS SOMEWHAT. BLOWING DUST WILL ALSO BE A CONCERN
FOR AREAS EAST OF RENO-CARSON CITY.

BY THURSDAY NIGHT, THE MAIN PRECIP WILL BEGIN TO MOVE INTO THE
NORTHERN SIERRA, SPREADING INTO THE TAHOE BASIN AND EVENTUALLY SOUTH
INTO MONO COUNTY BY FRIDAY AFTERNOON. HYDROLOGIC CONCERNS ARE
ADDRESSED BELOW IN THE HYDROLOGY SECTION, PLEASE SEE FOR ADDITIONAL
DETAILS WITH RAINFALL AMOUNTS AND FLOODING CONCERNS.

WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR THE LAKE TAHOE BASIN
ABOVE 7000 FEET AND MONO COUNTY FOR ELEVATIONS ABOVE 7500 FEET AS
WELL. SNOW LEVELS WILL REMAIN ELEVATED, GENERALLY ABOVE 7000-7500
FEET THURSDAY NIGHT AND FRIDAY DURING THE HEAVIEST PRECIP. DURING
THIS TIME, WE EXPECT 1-3" OF LIQUID IN THE TAHOE BASIN, WITH EVEN
HIGHER AMOUNTS OVER 3" ALONG THE SIERRA CREST. THIS WILL MEAN
ELEVATIONS ABOVE 7000-7500 FEET WILL SEE MULTIPLE FEET OF HEAVY WET
SNOW THROUGH FRIDAY. FOR THE LAKE TAHOE BASIN, WE EXPECT SNOW
AMOUNTS GENERALLY 8-16" BETWEEN 7000-8000 FEET, BUT ELEVATIONS ABOVE
8000 FEET WILL SEE 2-3 FEET OF SIERRA CEMENT THROUGH FRIDAY
AFTERNOON. FURTHER SOUTH INTO MONO COUNTY, 6-12" OF SNOW IS
EXPECTED ABOVE 7500 FEET, MAINLY WEST OF HIGHWAY 395 INCLUDING
MAMMOTH LAKES.

AS FOR RAINFALL IN THE LOWER ELEVATIONS, WE COULD SEE UP TO 0.5" OF
RAINFALL IN WESTERN NEVADA FRIDAY AS WE START TO GET GOOD SPILLOVER
INTO THE LEE OF THE SIERRA. BY FRIDAY EVENING, THIS ROUND BEGINS TO
WIND DOWN, WITH PRECIP BECOMING LIGHTER AND SHOWERY FRIDAY NIGHT
INTO SATURDAY. UPSLOPE FLOW INTO THE SIERRA WILL KEEP AT LIGHT
RAIN/SNOW IN THE SIERRA THROUGH SATURDAY BEFORE THE NEXT WAVE MOVES
INTO THE REGION SATURDAY NIGHT.  HOON

LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...

MODELS REMAIN IN VERY GOOD AGREEMENT WITH THE STRONGEST STORM TO
IMPACT THE SIERRA AND WESTERN NEVADA SATURDAY NIGHT INTO SUNDAY.
HIGH CONFIDENCE REMAINS IN A HEAVY RAIN EVENT WITH HIGH SNOW LEVELS
WITH THIS STORM. BRUNT OF THE STORM WILL AFFECT THE AREA FROM 06-21Z
SUNDAY.

SNOW LEVELS WILL RISE ABOVE 8000 FEET BY SATURDAY EVENING AND HOVER
NEAR 9000-9500 FEET THROUGH SUNDAY MORNING. THEY WILL THEN CRASH
BEHIND THE COLD FRONT SUNDAY AFTERNOON, BUT THIS WILL BE AS THE
PRECIP ENDS. MAIN CONCERN WITH THIS EVENT CONTINUES TO BE RAIN WITH
SNOW CONFINED TO THE HIGHEST ELEVATIONS. SOME SNOW MAY FALL BEHIND
THE FRONT, BUT AMOUNTS WOULD BE A FEW INCHES OR LESS BELOW 8500
FEET.

STRONG WINDS, LIFT AND ABUNDANT MOISTURE WILL MOVE IN BY 06Z SUNDAY
INTO THE SIERRA WITH HEAVY RAINS. THE STRONG LIFT, MOISTURE AND A
WEAKLY UNSTABLE ATMOSPHERE WILL PROMOTE EXCELLENT SPILLOVER INTO
WESTERN NEVADA WITH HEAVY RAINS EVEN EXTENDING EAST OF THE HWY 395
CORRIDOR AT TIMES. HEAVIEST RAINS EXPECTED NEAR AND NORTH OF HWY 50,
BUT THERE WILL STILL BE HEAVY AMOUNTS FURTHER SOUTH INTO MONO
COUNTY. PLEASE REFER TO THE HYDROLOGY DISCUSSION BELOW FOR QPF
AMOUNTS AS WELL AS THE YOU-TUBE BRIEFING AND FLOOD WATCHES FOR MORE
INFORMATION.

IN ADDITION TO ALL THE RAINFALL, WINDS WILL REMAIN STRONG WITH
STRONG GRADIENTS AT THE SURFACE AND ALOFT. WIDESPREAD WIND GUSTS TO
45 KTS ARE LIKELY WITH LOCALLY HIGHER GUSTS. WITH SATURATED SOILS,
DOWNED TREES MAY BECOME ANOTHER ISSUE TO DEAL WITH BY SUNDAY MORNING
(SIMILAR TO WHAT OCCURRED AFTER THE RAIN IN THE 2005 FLOOD). WINDS
AT 700 MB ARE 80+ KTS SUNDAY MORNING WHICH WOULD RESULT IN WIND
GUSTS OVER 150 MPH FOR THE SIERRA CREST!

WEAK RIDGING WILL BUILD IN MONDAY AND TUESDAY WITH LIGHTER WINDS
ALONG WITH COOLER TEMPERATURES AND DRY CONDITIONS. MODELS KEEP THE
BRUNT OF THE NEXT WARM STORM TO THE NORTH, BUT DO SAG IT FAR ENOUGH
SOUTH BY WEDNESDAY FOR ANOTHER ROUND OF RAINFALL WITH NIGH SNOW
LEVELS ABOVE 7500 FEET. HOWEVER, AMOUNTS WITH THAT EVENT LOOK MUCH
LIGHTER AT THIS TIME. ONE WORD OF CAUTION, 06Z GFS CAME IN MUCH
WETTER FOR LASSEN COUNTY SO THIS WILL CONTINUE TO BE MONITORED.
WALLMANN

AVIATION...
SCT SHOWERS WILL CONTINUE IN THE SIERRA WITH OCNL MVFR CONDS IN -RA.
WINDS WILL REMAIN BREEZY WITH S-SW WINDS GUSTING TO 35-40 KTS IN THE
SIERRA TO EXTREME WESTERN NV. WITH SIERRA RIDGE WINDS NEAR 60 KTS,
SOME MTN WAVE TURBULENCE AND LLVL WIND SHEAR ESPECIALLY FOR
KTRK/KTVL.

TONIGHT, STRONGEST WINDS ARRIVE WITH PK WING GUSTS TO 45 KTS AROUND
KTVL/KTRK AND 50-55KTS FOR KRNO. STILL EXPECT STRONG SW WINDS ON
RIDGES SO MTN WAVE TURBULENCE WILL CONTINUE AND POSSIBLY BE STRONGER
WITH LLWS NEAR AND JUST EAST OF THE SIERRA. RAIN WILL ALSO INCREASE
ACROSS THE TAHOE BASIN WITH MVFR-IFR CONDS NEAR AIRPORT MINS. SCT
SHOWERS WITH 30-40PCT CHC OF MVFR CONDS AT KRNO/KMMH THRU 12Z
TONIGHT.

STRONG WINDS CONTINUE INTO FRIDAY WITH MORE WIDESPREAD MVFR/IFR
CONDS IN RAIN. A BREAK IN PRECIP FOR WRN NV FRI NIGHT INTO SATURDAY
BUT GUSTY WINDS WILL CONTINUE. STRONGEST STORM STILL ON TRACK FOR
SAT NIGHT/SUNDAY WITH VERY STRONG WINDS AND HEAVY RAIN WITH
WIDESPREAD IFR CONDS LIKELY, EVEN INTO WRN NV SUNDAY MORNING.
WALLMANN

HYDROLOGY...

THURSDAY NIGHT INTO FRIDAY, WE EXPECT THE FIRST ROUND OF HEAVY
PRECIPITATION INTO THE SIERRA WITH SNOW LEVELS GENERALLY BETWEEN
7000-7500 FEET. AS FOR PRECIPITATION AMOUNTS, WE EXPECT TO SEE A
BURST OF HEAVY PRECIP FRIDAY, WITH PRECIP AMOUNTS OVER 3 INCHES
ALONG THE SIERRA CREST. FOR THE LAKE TAHOE BASIN AND LASSEN COUNTY,
WE WILL SEE 1-3 INCHES OF RAINFALL, WHICH COULD LEAD TO MINOR
FLOODING OF SMALL CREEKS AND STREAMS IN THE EASTERN SIERRA. THIS
FIRST STORM WILL SERVE TO MOISTEN UP THE THE SOILS AND PRIME IT
BEFORE THE NEXT BIG STORM ON SATURDAY NIGHT/SUNDAY.

STRONGEST STORM OF THE SERIES STILL ON TRACK FOR SATURDAY
NIGHT/SUNDAY. ABUNDANT MOISTURE WITH STRONG FORCING WILL MAKE THIS
AN EXCELLENT SPILLOVER EVENT. GFS IS EXTREMELY WET AND MAY BE TOO
WET. HOWEVER, USING IT WITH A BLEND TO THE NAM AND EC, STILL EXPECT
6+ INCHES NEAR THE SIERRA CREST IN THE 24 HOUR PERIOD 00Z SUN TO 00Z
MON. TAHOE BASIN TO WESTERN LASSEN LOOKING LIKE 3-5 INCHES WITH ONLY
SLIGHTLY LIGHTER AMOUNTS INTO THE WESTERN NEVADA FOOTHILLS. WITH
SUCH A STRONG SPILLOVER SIGNATURE, EVEN THE 395 CORRIDOR LIKELY TO
SEE 1-2 INCHES ON THE VALLEY FLOOR WITH LIGHTER AMOUNTS OF 1/4 TO
1/2 INCH OUT TO THE BASIN AND RANGE.

SMALL STREAM AND URBAN FLOODING ISSUES ARE LIKELY GIVEN THE HEAVY
RAINFALL FALLING ON SATURATED SOILS FROM YESTERDAYS AND FRIDAYS
STORMS. MAINSTEM RIVERS ARE A BIT MORE DIFFICULT, ESPECIALLY THE
SUSAN WHICH WE HAVE A BIT MORE DIFFICULT TIME FORECASTING QPF FOR.
RIGHT NOW, LATEST INFORMATION WOULD PUT THE SUSAN RIVER JUST BELOW
FLOOD STAGE SUNDAY MORNING. AS FOR THE TRUCKEE, VISTA IS FORECAST TO
HAVE MINOR FLOODING AT THIS TIME, WITH SOME ISSUES POSSIBLE NEAR
TRUCKEE, CA AS WELL. THAT DRAINAGE IS MORE SENSITIVE TO SNOW
LEVELS, BUT IT APPEARS THAT SNOW LEVELS WILL REMAIN HIGH ENOUGH
DURING THE EVENT. DAY SHIFT WILL BE EVALUATING THE TRUCKEE AND SUSAN
RIVERS MORE CLOSELY.

CONTINUING WITH RIVER FLOOD WATCH FOR THE TRUCKEE AT VISTA (SPARKS)
WITH MINOR FLOODING POSSIBLE THERE. WILL ALSO CONTINUE THE AREAL
FLOOD WATCH FOR ALL THE SMALLER STREAMS IN THE SIERRA FROM
BRIDGEPORT, CA NORTH TO LASSEN COUNTY AND INTO EXTREME WESTERN
NEVADA. STILL SOME UNCERTAINTIES WITH QPF AMOUNTS AND SNOW LEVELS,
BUT CONFIDENCE IS HIGHER, ESPECIALLY WITH RESPECT TO SNOW LEVEL THAN
12-24 HOURS AGO. WALLMANN/HOON

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 4 PM PST FRIDAY NVZ005.

     HIGH WIND WARNING UNTIL 4 PM PST FRIDAY NVZ003.

     FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING
     NVZ002-003.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     FRIDAY ABOVE 7000 FEET FOR NVZ002.

     WIND ADVISORY UNTIL 4 PM PST FRIDAY NVZ002.

     WIND ADVISORY UNTIL 7 PM PST FRIDAY NVZ001-004.

CA...FLOOD WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING CAZ071.

     WIND ADVISORY UNTIL 4 PM PST FRIDAY CAZ070-071.

     HIGH WIND WARNING UNTIL 4 PM PST FRIDAY CAZ073.

     FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON
     CAZ073.

     WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST FRIDAY ABOVE 7500
     FEET FOR CAZ073.

     FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING
     CAZ072.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     FRIDAY ABOVE 7000 FEET FOR CAZ072.

     WIND ADVISORY UNTIL 4 PM PST FRIDAY CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Nov 29, 5:57 AM PST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
557 AM PST THU NOV 29 2012

CAZ070>073-NVZ001>005-301400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
557 AM PST THU NOV 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL MOVE INTO THE REGION TODAY AND
TONIGHT...BRINGING HEAVY PRECIPITATION AND HEAVY WET SNOW TO THE
HIGH SIERRA...AND STRONG WINDS TO WESTERN NEVADA. PLEASE REFER TO
THE WINTER WEATHER ADVISORY FOR ADDITIONAL INFORMATION ON SNOW
ACCUMULATIONS IN THE SIERRA...AND TO THE HIGH WIND WARNING AND
WIND ADVISORIES FOR ADDITIONAL INFORMATION ON THE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY HEAVY PRECIPITATION AND STRONG WINDS WILL CONTINUE FRIDAY
THROUGH SUNDAY. MINOR TO MODERATE FLOODING IS POSSIBLE SUNDAY
THROUGH TUESDAY ON AREA RIVERS DUE TO THE VERY HEAVY RAINFALL
EXPECTED OVER THE WEEKEND. ANOTHER...WEAKER...SYSTEM WILL MOVE
INTO THE REGION BY WEDNESDAY BRINGING ANOTHER CHANCE OF
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
...WEATHER SPOTTERS ARE REQUESTED TO REPORT SNOWFALL...
PRECIPITATION...WIND AND ANY FLOODING FROM TODAY THROUGH MONDAY.

O'HARA

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 winter weather, 1 strong wind. Local standard time, as filed.

High Wind, Greater Reno/Carson City/Minden Area

When
November 29, 2:00 PM PST to November 30, 4:00 AM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Winds gusted between 68 and 90 mph in the foothills with the strongest winds in the Galena area where a 20-second sustained wind speed of 90 mph was reported by a spotter. Over Virginia Peak (SW of Pyramid Lake), winds gusted as high as 127 mph. In the Reno area, winds gusted to 67 mph at the National Weather Service office, 62 mph in West Reno, and 59 mph at the Reno-Tahoe airport. Damage to a hangar at the Reno airport was noted around 0300PST on the 30th.

Winter Weather, Greater Lake Tahoe Area

When
November 29, 10:00 PM PST to November 30, 4:00 PM PST
Where
Greater Lake Tahoe Area forecast zone
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Snow levels remained fairly high during this event with only up to 4 inches down to 6800 feet. However, at Daggett Pass (7334 feet) 8 inches was reported with amounts of 17 to 23 inches above 8000 feet.

Strong Wind, Mineral/Southern Lyon

When
November 30, 5:00 AM PST to 6:30 AM PST
Where
Mineral/Southern Lyon forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$500
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Winds gusted between 35 and 45 mph on the 29th into the morning of the 30th. However, locally higher gusts were reported including 53 in Smith Valley and between 71 and 88 mph at the Walker Lake RAWS near Hawthorne.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421898, 421900, 421899.